Hail, Steele
- When
- May 16, 8:10 PM CST to 8:15 PM CST
- Where
- Steele County, 2.28 mi NNE of Luverne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.280, -97.930
One inch hail reported 2 miles north of Luverne, ND.
In the evening, a single low-top supercell formed in the Devil's Lake Basin, before diving south towards the Sheyenne River Valley. This cell produced quarter sized hail that accumulated in some parts of Steele and Barnes county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
In the evening, a single low-top supercell formed in the Devil's Lake Basin, before diving south towards the Sheyenne River Valley. This cell produced quarter sized hail that accumulated in some parts of Steele and Barnes county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 16, 5:29 PM CST, 2 hours 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 629 PM CDT Thu May 16 2024 .KEY MESSAGES... - Isolated to scattered showers and thunderstorms possible through tonight. An isolated stronger storm possible this evening, mainly in eastern North Dakota. - Impacts possible Friday. Isolated strong to severe thunderstorms are possible Friday afternoon and evening. Damaging wind gusts and hail up to 1 inch in diameter are the main concern. - Gusty westerly winds possible on Saturday, with gusts up to 45 mph. && .UPDATE... Issued at 629 PM CDT Thu May 16 2024 We are currently watching the thunderstorms around the Devils Lake Basin and also in southern Manitoba. These storms have produced frequent lightning over the past hour. The one storm in Eddy county bears watching as we see lightning jumps with quick updrafts. Further storms are toward the west in central ND that will track eastward as we head through the evening hours and into the overnight period. Any isolated storms ahead of the wave of precipitation in central ND has the potential for small hail or brief gusty winds. && .DISCUSSION... Issued at 340 PM CDT Thu May 16 2024 Surface low in northern Minnesota continues to slowly push eastward late this afternoon. As a result, low to mid level clouds continue to linger for these areas and will gradually lift through the evening. Meanwhile, clearing skies are being found across eastern North Dakota although will gradually fill in with cloud cover this evening as a surface trough moves into the area. Along with surface trough could be the focus for more showers and thunderstorms later this afternoon through this evening. If these storms through this evening become surface based, there is modest CAPE over 1000 J/KG t to fuel them. Mix layer CAPE is not quite as high though. 0 to 6 KM shear of around 30 to 40 knots is also adequate for stronger storms. Looking at soundings, the CAPE appears skinny despite some turn in the hodographs. Overall an isolated stronger storm is possible this evening with some small hail and gusty winds possible. These thunderstorms then look to merge into a line a weak showers moving from west to east through the night. Some patchy fog is possible tonight before these showers arrive in eastern portions of the CWA, mainly from Lake of the Woods to the Red Lake area. With the cloud cover lows tonight will generally be in the mid 40s to mid 50s. Showers then exit eastern areas of the CWA Friday morning. As a surface low moves across southern Canada a warm front will lift across the CWA. This will bring a southerly breeze and warming temperatures in the upper 70s to mid 80s. Most of the day looks dry Friday, although increased instability along the warm front will bring about some slight chances for an isolated thunderstorms, dependent on if the CAP can be overcome. Friday evening through the night, a cold front will push from west to east across the CWA. This will have ample instability and shear to work with in central ND. By the time it reaches eastern ND and NW MN, thunderstorms could already be formed into a line of thunderstorms. There will still be an adequate amount of cape and shear when this line moves through. DCAPE values of 1000 J/KG and 0 to 3 km shear of over 20 knots indicate strong winds being the main threat. If an isolated storm can get going ahead of this line, hail up to an inch in diameter is possible. Lows Friday night will remain mild in the 50s. This weekend, then looks to be cooler yet still mild. Strong winds behind the mentioned cold front could be found on Saturday, especially in eastern North Dakota where near advisory level winds are possible. A developing low lee of the northern Rockies could return chances for showers and thunderstorms on Sunday afternoon through Sunday night. Depending on timing of this low perhaps a strong storm is possible Sunday afternoon and evening. Clusters then indicate a broad trough pattern going into next week. Even though there are still decent spreads in the NBM and clusters, this will likely be a cooler pattern with periodic chances for showers and thunderstorms. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 629 PM CDT Thu May 16 2024 Isolated thunderstorms are moving near the DVL site this evening, but should remain to the south. Chances for precipitation and isolated thunderstorms continue this evening and through the overnight hours. The secondary wave of precipitation is currently west of the Devils Lake Basin and will track eastward through the overnight hours. Skies turn SCT to FEW tomorrow morning before another chance for thunderstorms near the end of the TAF period and beyond. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender DISCUSSION...Godon AVIATION...Spender
Hazardous Weather Outlook National Weather Service Grand Forks ND Issued by National Weather Service Bismarck ND 242 PM CDT Thu May 16 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 242 PM CDT Thu May 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm is possible later this afternoon through tonight. An isolated stronger storm is possible through this evening, with small hail and gusty winds being the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated strong to severe thunderstorms are possible Friday afternoon and evening. Damaging wind gusts and hail up to 1 inch in diameter are the main concerns. Gusty westerly winds possible Saturday, with gusts up to 45 MPH. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
634 PM CDT Thu May 16 2024
NDZ024-170000-
Eddy ND-
634 PM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY COUNTY THROUGH
700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 18 miles northeast of Carrington, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brantford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4775 9894 4773 9854 4759 9857 4759 9898
TIME...MOT...LOC 2333Z 279DEG 15KT 4765 9886
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Grand Forks ND
745 PM CDT Thu May 16 2024
NDZ028-170115-
Griggs ND-
745 PM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRIGGS COUNTY THROUGH
815 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutton, or 33 miles east of Carrington, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cooperstown, Binford, Sutton, Revere, and Mose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4756 9850 4760 9849 4750 9807 4726 9833
4737 9850
TIME...MOT...LOC 0044Z 301DEG 20KT 4746 9840
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Grand Forks ND
828 PM CDT Thu May 16 2024
NDZ028-170200-
Griggs ND-
828 PM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRIGGS COUNTY
THROUGH 900 PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hannaford, or 30 miles north of Valley City, moving southeast at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hannaford, Walum, and Revere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4746 9827 4739 9799 4733 9799 4732 9797
4724 9804 4724 9816 4735 9834
TIME...MOT...LOC 0128Z 300DEG 17KT 4735 9821
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe Fargo/Grand Forks radar (KMVX), 53 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
3 hail. Local standard time, as filed.
One inch hail reported 2 miles north of Luverne, ND.
Delayed report from social media of 1 inch hail in Pillsbury, time estimated from radar.
Delayed report of 1 inch hail near Page, relayed via media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172575, 1172576, 1172577.